Montana, 2016Hail and Damaging Winds in Montana, June 16, 2016
June 16, 2016 · NWS BYZ · 3 events in 1 county or zone
A disturbance across northeast Montana brought an early morning severe thunderstorm that resulted in wind and hail damage to the northeastern portions of Fallon County.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A disturbance across northeast Montana brought an early morning severe thunderstorm that resulted in wind and hail damage to the northeastern portions of Fallon County.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jun 16, 7:54 PM MST, 3 hours 12 minutes earlier.
Area forecast discussion, Jun 16, 7:54 PM MST, 3 hours 12 minutes before
Area Forecast Discussion...Updated
National Weather Service Billings MT
854 PM MDT THU JUN 16 2016
.UPDATE...Showers and thunderstorms had formed over the Pryor and
northern Bighorn mountains this afternoon and have been streaming
off to the northeast. Main area of convection is gradually
shifting east this evening and will continue to do so into the
overnight hours, finally sliding east of the area by early
tomorrow. Although MUCAPE remains relatively weak across the area,
north to northeast upslope flow at the surface, and decent
effective bulk shear has allowed some of the storms to develop
better updrafts. Strong thunderstorms remain a possibility
through the evening. Further west, southwest to west winds
continue to be strong, with gusts up to 56 mph reported at
Livingston earlier this evening as a tightened pressure gradient
and weak cold front moving through the area has allowed some gap
winds to develop. Winds will gradually decrease after sunset this
evening. Only changes to the going forecast were to adjust pops
and sky cover to current trends. Otherwise, the rest of the
forecast remains on track. The previous forecast discussion and an
updated aviation discussion are below. STP
&&
.SHORT TERM...valid for Fri and Sat...
Some cumulus had developed over the Pryors and NE Bighorns this
afternoon per visible satellite imagery. The synoptic and CAM's
were all in good agreement in initiating convection off this
terrain late this afternoon then spreading the precipitation NE
through the night as shortwave energy and a weak cold front
contribute lift. Thus have taken a model consensus approach to
the PoPs for tonight. There was no appreciable CAPE forecast
overnight, but there will be bulk effective shear. Thus some
storms could rotate and become strong. The gusty winds in Big
Timber and KLVM will diminish after sunset.
SW flow aloft continues over the area on Fri. and heights actually
build somewhat during the day. Kept some lingering PoPs over the
far E Fri. morning. Shortwaves approach the mountains in the
afternoon bringing a chance of thunderstorms. In addition, low-
level flow turns E, which will limit mixing to close to 700 mb
which will keep highs in the 70s to mid 80s. Fri. night will have
isentropic lift over the area. Decent values of Bulk Effective
Shear will move E across the area and the SREF indicated MUCAPE
values of 500 to 1000 j/kg over the E half of the area and KSHR.
Continued slight chance PoPs across the area in the evening, then
shifted PoPs into just the N and E areas as the forcing moved N.
This period will need to be watched for possible strong storms.
Energy will increase in the flow aloft Sat. through Sat. night, as
it turns more WSW with time ahead of a pacific trough. Kept
lingering morning PoPs in the NE zones then had dry conditions
Sat. afternoon as 700 mb temperatures climb to around +12 to +14
degrees c during the day, capping the airmass. Went above blended
guidance for high temperatures given good mixing. KBIL and KLVM
will likely be windy as gusty winds mix to the surface. A cold
front will cross the region Sat. night with some frontogenesis.
High MUCAPES and shear move off to the E with time. Models kept
the E dry due to the cap. The ECMWF was the most bullish with QPF
over the W half of the area. Other models were basically dry. Had
some PoPs along the western and northern fringes of the forecast
area as a compromise. Arthur
.LONG TERM...valid for Sun...Mon...Tue...Wed...Thu...
A fast westerly flow aloft will move over the forecast area
Sunday followed by a northwest flow aloft Sunday night. An area of
streamwise vorticity moves southeast across the area late Sunday
into Sunday night but moisture and dynamics look to be lacking for
the most part so will leave the forecast dry for now.
A dry northwest flow aloft will prevail Monday into Tuesday as
high pressure builds along with rising heights. The ridge axis
shifts east with the axis over our forecast area Wednesday and
Thursday. The jet stream will be well north across Canada and this
is where the main storm track will be. However, models do show
some disturbances underneath this ridge moving north from the Four
Corner and Great Basin areas which may bring an isolated
thunderstorm across the forecast area. However, 700mb temperatures
look to be warming into the 12-16C range which would indicate a
cap over the area. 850mb temperatures will also be warming quite a
bit resulting in above normal readings Tuesday through Thursday.
Hooley
&&
.AVIATION...
Gusty westerly winds will continue this evening before decreasing
around sunset. Showers and thunderstorms, east of Yellowstone
County as of 0230Z will continue to shift east through the evening
and overnight hours. MVFR conditions will be possible with the
stronger convection. VFR conditions will prevail elsewhere.
Hooley/STP
&&
.PRELIMINARY POINT TEMP/POPS...
Fri Sat Sun Mon Tue Wed Thu
-----------------------------------------------------------
BIL 050/079 054/090 055/078 050/078 053/084 056/089 058/092
11/B 21/U 11/B 11/U 11/U 11/U 11/U
LVM 042/075 047/085 048/074 043/077 045/083 049/087 052/089
12/T 21/N 21/B 11/U 11/U 11/U 11/U
HDN 050/082 054/093 055/079 049/080 051/085 054/090 057/093
21/B 21/U 11/B 11/U 11/U 11/U 11/U
MLS 055/082 060/091 060/078 053/079 054/083 057/089 060/091
21/B 52/T 21/B 11/U 11/U 11/U 11/U
4BQ 056/084 061/097 058/080 051/080 052/085 055/090 059/092
20/B 21/U 11/B 11/U 11/U 11/U 11/U
BHK 054/081 058/090 057/077 048/076 050/081 052/085 056/088
21/B 52/T 11/N 11/U 11/U 11/U 11/U
SHR 049/082 052/094 053/079 047/079 047/084 051/088 055/091
21/U 21/U 11/U 11/U 11/U 11/U 11/U
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...None.
WY...None.
&&
weather.gov/billingsHazardous weather outlook, Jun 16, 8:31 PM MST, 2 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
931 PM MDT THU JUN 16 2016
MTZ031>033-036-037-058-170715-
NORTHERN ROSEBUD-CUSTER-FALLON-POWDER RIVER-CARTER-
SOUTHERN ROSEBUD-
931 PM MDT THU JUN 16 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MONTANA.
.DAY ONE...TONIGHT
A FEW STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING FOR AREAS
FROM ROSEBUD COUNTY AND EAST. THE MAIN THREATS FROM THESE STORMS
WILL BE HAIL UP TO THE SIZE OF NICKELS AND GUSTY WINDS TO 50 MPH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 16, 8:13 PM MST, 2 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
913 PM MDT THU JUN 16 2016
MTZ038-057-170345-
NORTHERN BIG HORN MT-SOUTHERN BIG HORN MT-
913 PM MDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 913 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF LODGE GRASS...MOVING NORTHEAST AT 35 MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
KIRBY...ROSEBUD BATTLEFIELD PARK AND NORTHERN CHEYENNE INDIAN
RESERVATION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4523 10725 4560 10673 4535 10675 4535 10677
4514 10677 4512 10719
TIME...MOT...LOC 0313Z 242DEG 30KT 4521 10713
CHAMBERSSpecial weather statement, Jun 16, 8:18 PM MST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
918 PM MDT THU JUN 16 2016
MTZ031-032-036-170345-
NORTHERN ROSEBUD MT-POWDER RIVER MT-CUSTER MT-
918 PM MDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 918 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES EAST OF COLSTRIP...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
GARLAND AND BRANDENBERG.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4635 10590 4567 10579 4569 10641 4595 10658
TIME...MOT...LOC 0318Z 231DEG 41KT 4587 10639
CHAMBERS
Special weather statement, Jun 16, 8:47 PM MST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
947 PM MDT THU JUN 16 2016
MTZ038-058-170415-
SOUTHERN ROSEBUD MT-SOUTHERN BIG HORN MT-
947 PM MDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 947 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 15
MILES SOUTHEAST OF BUSBY...MOVING NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
LAME DEER...BIRNEY...BIRNEY VILLAGE AND NORTHERN CHEYENNE INDIAN
RESERVATION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4526 10688 4538 10695 4552 10677 4552 10673
4555 10673 4568 10656 4568 10646 4525 10634
TIME...MOT...LOC 0347Z 232DEG 31KT 4534 10683
CHAMBERSSpecial weather statement, Jun 16, 9:17 PM MST, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1017 PM MDT THU JUN 16 2016
MTZ031-036-058-170445-
SOUTHERN ROSEBUD MT-NORTHERN ROSEBUD MT-POWDER RIVER MT-
1017 PM MDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 1016 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTHEAST OF LAME DEER...OR 29 MILES SOUTH OF COLSTRIP...MOVING
NORTHEAST AT 35 MPH.
DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
ASHLAND...BIRNEY VILLAGE AND NORTHERN CHEYENNE INDIAN RESERVATION.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4535 10655 4549 10669 4577 10621 4552 10593
TIME...MOT...LOC 0416Z 239DEG 37KT 4546 10649
WALSH
Special weather statement, Jun 16, 9:49 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1049 PM MDT THU JUN 16 2016
MTZ032-033-037-170545-
CARTER MT-FALLON MT-CUSTER MT-
1049 PM MDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 1048 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 34
MILES NORTHWEST OF EKALAKA...MOVING NORTHEAST AT 45 MPH.
DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH ARE POSSIBLE WITH THIS
STORM.
LOCATIONS IMPACTED INCLUDE...
BAKER...PLEVNA...ISMAY...WESTMORE...OLLIE...WILLARD AND KNOWLTON.
LAT...LON 4603 10504 4653 10525 4654 10521 4654 10499
4657 10498 4657 10486 4661 10485 4661 10473
4666 10473 4666 10461 4668 10460 4668 10442
4667 10442 4667 10436 4664 10435 4664 10404
4621 10405
TIME...MOT...LOC 0448Z 240DEG 49KT 4626 10501
TWHSpecial weather statement, Jun 16, 10:44 PM MST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
1144 PM MDT THU JUN 16 2016
MTZ033-170615-
FALLON MT-
1144 PM MDT THU JUN 16 2016
...SIGNIFICANT WEATHER ADVISORY...
AT 1144 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 9
MILES NORTHWEST OF BAKER...MOVING NORTHEAST AT 45 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH ARE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BAKER AND OLLIE.
LAT...LON 4630 10438 4664 10455 4668 10442 4667 10442
4667 10436 4664 10435 4664 10405 4635 10405
TIME...MOT...LOC 0544Z 239DEG 41KT 4649 10435
TWHThunderstorm Wind, Fallon
- When
- June 16, 11:06 PM MST
- Where
- Fallon County, 5.14 mi NE of Baker Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 46.420, -104.170
Shingles were blown off a house and pea size hail was reported 6 miles northeast of Baker.
Hail, Fallon
- When
- June 16, 11:10 PM MST
- Where
- Fallon County, 3.8 mi W of Ollie
- Measured
- 1.25 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.580, -104.160
Half dollar size hail fell near Ollie damaging several house windows.
Thunderstorm Wind, Fallon
- When
- June 16, 11:12 PM MST
- Where
- Fallon County, 6.93 mi S of Ollie
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.480, -104.070
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, June 16 to 17, 2016$52 million · 3.25 in hail · 27 events
- Tornado and Flash Flooding in Pennsylvania, June 16 to 17, 20161 injured · $600,000 · EF0 · 32 events
- Hail and Damaging Winds in Virginia, June 16, 20163 in hail · 116 events
- Hail and Damaging Winds in Virginia, June 16, 2016$135,000 · 2 in hail · 50 events
- Hail and Damaging Winds in Virginia, June 16, 2016$181,000 · 1 in hail · 31 events
- Hail and Damaging Winds in Georgia, June 16 to 17, 2016$147,000 · 1.75 in hail · 22 events
- Hail and Damaging Winds in Ohio, June 16, 2016$156,000 · 1 in hail · 12 events
- Damaging Winds in Pennsylvania, June 16, 2016$140,000 · 50 kt wind · 7 events
- Damaging Winds in Alabama, June 16 to 17, 2016$58,000 · 65 kt wind · 21 events
- Hail and Damaging Winds in Florida, June 16 to 17, 2016$32,000 · 1.25 in hail · 33 events
- Tornado and Damaging Winds in West Virginia, June 16, 2016$68,000 · EF0 · 9 events
- Hail and Damaging Winds in West Virginia, June 16, 2016$15,000 · 2.1 in hail · 30 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 630324, 630323, 630322.